Indiana, 2008

Hail in Indiana, August 2, 2008

August 2, 2008 · NWS LMK · 1 event in 1 county or zone

A thunderstorm produced hail near Ferdinand in Dubois County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A thunderstorm produced hail near Ferdinand in Dubois County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 9:15 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 1, 9:15 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT FRI AUG 1 2008

.NEAR TERM (OVERNIGHT)...

SEVERE THUNDERSTORM WATCH 788 CANCELLED FOR OUR FA. STILL ISOLATED
TO SCT CELLS ACRS PARTS OF SRN INDIANA AHEAD OF WEAK BNDRY FROM
CENTRAL INDIANA TO SRN ILLINOIS AND LOCAL WRF INDICATES ACTIVITY N
AND NW OF INDY DROPPING DOWN PRIMARILY ACRS OUR ERN FA OVERNIGHT.
WILL KEEP 20-30 POPS IN WITH FRONT EXPECTED TO PASS THRU EARLY
SAT.

.SHORT TERM (TONIGHT AND SATURDAY)...

A WARM NIGHT IN STORE FOR THE CENTRAL OHIO VALLEY AS 70+ DEW POINTS
IN PLACE OVER THE AREA ARE LIKELY ONLY TO DROP ONLY A NOTCH OR TWO
OVERNIGHT IN WAKE OF A WEAK TROF PASSAGE OVER NORTHERN HALF OF CWA.
ISOLATED CONVECTION ANTICIPATED TO OUR NORTH FAILED TO MATERIALIZE
THIS AFTERNOON AS 800-850 MB THERMAL CAP PROVED TOO WARM TO BREAK IN
ABSENSE OF ANY LARGE SCALE DYNAMICS.  BROKEN LINE OF THUNDER
DEVELOPING FROM NORTHERN OHIO TO NORTHERN ILLINOIS OVER THE PAST
HOUR IN ASSOCIATION WITH MAIN SHORT WAVE IN NORTHWEST FLOW OFFERS
ONLY A GLANCING BLOW AND OUTSIDE CHANCE FOR PRECIPITATION LATE
TONIGHT IN BLUEGRASS REGION.  GIVEN LACK OF DEVELOPMENT AHEAD OF
THIS LINE...HAVE PULLED PRECIP OUT OF THE REMAINDER OF THE AREA FOR
TONIGHT.

A NEAR REPEAT OF CONDITIONS FOR SATURDAY WITH A ONLY A FEW FLAT CU
DEVELOPING TO BLOCK OUT OTHERWISE FULL SUNSHINE AS CENTRAL U.S.
RIDGE DOMINATES.  A FEW SOUTHERN INDIANA SPOTS MAY ESCAPE 90S...BUT
REMAINDER OF CWA NOT AS LUCKY AS LOW TO MID 90S AGAIN BAKE THE
AREA.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT THROUGH TUESDAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE ROCKIES ON FRIDAY
WILL BUILD EAST INTO THE MISSISSIPPI VALLEY BY SUNDAY AND INTO THE
LOWER OHIO VALLEY ON TUESDAY. THIS WILL SET THE STAGE FOR SEVERAL
DAYS OF DRY WEATHER AND INCREASING HEAT AND HUMIDITY THROUGH
TUESDAY. HIGH TEMPERATURES WILL RISE FROM THE LOWER 90S ON SUNDAY TO
THE MID AND UPPER 90S BY TUESDAY. IF TEMPERATURES DO REACH THE UPPER
90S...HEAT INDICES ACROSS PARTS OF THE FORECAST AREA COULD REACH
WELL ABOVE 105 ON TUESDAY. TUESDAY LOOKS TO BE THE HOTTEST DAY THIS
WEEK WITH WITH AN APPROACHING UPPER LEVEL TROUGH BRINGING CHANGES TO
THE UPPER LEVEL PATTERN FOR THE REST OF THE WEEK.

TUESDAY NIGHT THROUGH FRIDAY...

AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE NORTHERN PLAINS AND
GREAT LAKES TUESDAY AND TUESDAY NIGHT. AS A RESULT THE UPPER HIGH
WILL RETREAT TO THE WEST WITH THE UPPER FLOW BECOMING MORE WEST
TO NORTHWEST OVER THE LOWER OHIO VALLEY. A FRONT WILL DROP SOUTH
INTO THE KENTUCKY ON WEDNESDAY...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA FROM WEDNESDAY INTO FRIDAY. THE COOLER AIR
ALONG WITH AN INCREASE IN CLOUDS AND SHOWERS WILL BRING COOLER
TEMPERATURES FOR THE LATTER PART OF THE WEEK.

&&

.AVIATION (00Z TAFS)...

ISOLD TSTMS WILL MOVE AHEAD OF AND ACCOMPANY A WEAK COOL FRONT THAT
WILL MOVE THRU OUR FORECAST AREA DURING THIS PERIOD. GREATEST
COVERAGE OF STORMS SHUD BE IN THE LEX VCNTY AFTER MIDNIGHT AND WILL
INCLUDE A VICINITY REMARK AT THAT TIME THROUGH 10Z. ELSEWHERE TSTMS
SHUD BE SO RANDOM/LIMITED THAT THEY WILL NOT LIKELY AFFECT SDF OR
BWG. WILL MONITOR AND AMEND IF/WHEN TSTMS THREATEN A TAF LOCATION.
SVR TSTM WATCH ISSUED TIL 1 AM EDT...THOUGH ACTIVITY HAS BEEN
DECREASING IN INTENSITY AS WE STABILIZE SOMEWHAT WITH LOSS OF
HEATING. ANY STORMS THAT DO BECOME SVR WOULD LIKELY PRODUCE DAMAGING
WINDS.

VFR CONDS EXPECTED OUTSIDE OF STORMS WITH THE EXCEPTION OF BWG WHICH
COULD SEE SOME MVFR VSBYS IN FOG BY 08Z. WINDS SHUD SHIFT TO NW SAT
WITH AN OVERALL DECREASING CLOUD TREND.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

NEAR TERM....11
SHORT TERM...JBS
LONG TERM....MBS
AVIATION.....DK
Hazardous weather outlook, Aug 1, 9:20 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI AUG 1 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1020 PM EDT FRI AUG 1 2008 /920 PM CDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A WEAK
COOL FRONT AS IT APPROACHES AND MOVES INTO THE OUTLOOK AREA
OVERNIGHT. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS...BRIEF
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

VERY WARM TEMPERATURES IN THE 90S WILL PERSIST ACROSS THE REGION
SATURDAY THROUGH THURSDAY. THESE WARM TEMPERATURES WILL COMBINE
WITH HIGH RELATIVE HUMIDITIES EACH AFTERNOON TO RESULT IN HEAT
INDEX VALUES AROUND AND SLIGHTLY ABOVE 100 DEGREES. STRENUOUS
ACTIVITY SHOULD BE AVOIDED DURING THE HOTTEST PART OF THE DAY TO
AVOID HEAT RELATED AILMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DK

In the hours before

Special weather statement, Aug 1, 6:09 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 PM EDT FRI AUG 1 2008

INZ076>079-083-084-089-020015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY
709 PM EDT FRI AUG 1 2008 /609 PM CDT FRI AUG 1 2008/

SCATTERED THUNDERSTORMS WILL DROP SOUTHEAST INTO PARTS OF SOUTHERN
INDIANA BY 8 PM EDT. THE STRONGEST STORMS WILL LIKELY AFFECT
DUBOIS AND POSSIBLY ORANGE COUNTY WITH WIND GUSTS UP TO 40 MPH...
SMALL HAIL AND BRIEF HEAVY RAIN.

DK
Special weather statement, Aug 1, 8:30 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 PM EDT FRI AUG 1 2008

INZ076-084-090-020230-
ORANGE IN-CRAWFORD IN-HARRISON IN-
INCLUDING THE CITIES OF...PAOLI...MARENGO...CORYDON
930 PM EDT FRI AUG 1 2008

A STRONG THUNDERSTORM WILL AFFECT PARTS OF
ORANGE...CRAWFORD...AND HARRISON COUNTIES IN INDIANA OVER THE NEXT
HOUR. BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS CAN BE EXPECTED WITH THIS STORM. IF OUTDOORS...MOVE INSIDE A
STURDY STRUCTURE.

BOXEL
Special weather statement, Aug 1, 9:37 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT FRI AUG 1 2008

INZ084-090-020445-
CRAWFORD IN-HARRISON IN-
INCLUDING THE CITIES OF...MARENGO...CORYDON
1037 PM EDT FRI AUG 1 2008

A STRONG THUNDERSTORM WILL AFFECT CRAWFORD AND HARRISON COUNTIES
UNTIL 1130 PM EDT OR 1030 PM CDT. BRIEF HEAVY RAINFALL...CLOUD TO
GROUND LIGHTNING...AND GUSTY WINDS WILL BE EXPECTED WITH THE
STORM.

DUNTEN
Special weather statement, Aug 1, 10:31 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 PM EDT FRI AUG 1 2008

INZ084-089-KYZ025-020445-
CRAWFORD IN-PERRY IN-MEADE KY-
INCLUDING THE CITIES OF...MARENGO...TELL CITY...BRANDENBURG
1131 PM EDT FRI AUG 1 2008 /1031 PM CDT FRI AUG 1 2008/

A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT THE SOUTHERN PART OF
CRAWFORD COUNTY AND DEVELOP INTO PARTS OF PERRY COUNTY AND MEADE
COUNTY KENTUCKY THROUGH 1230 AM EDT. THIS STORM WILL PRODUCE WIND
GUSTS OF 40 MPH...MARBLE SIZE HAIL...FREQUENT LIGHTNING AND
RAINFALL OF 1 TO 2 INCHES...PRIMARILY OVER NORTHERN PARTS OF
PERRY AND MEADE COUNTIES.

IF OUTDOORS...MOVE INSIDE A STURDY STRUCTURE. IF DRIVING...
BE AWARE OF THE POTENTIAL TO HYDROPLANE WITH THE HEAVY PONDING OF
WATER.

DK
Special weather statement, Aug 1, 11:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1259 AM EDT SAT AUG 2 2008

INZ083-089-020545-
DUBOIS-PERRY-
1159 PM CDT FRI AUG 1 2008

...STRONG THUNDERSTORM MOVING ACROSS DUBOIS COUNTY...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DALE...OR 26 MILES
NORTHEAST OF ROCKPORT...AND MOVING SOUTHEAST AT 22 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

JA

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dubois

When
August 2, 12:06 AM EST
Where
Dubois County, 0.88 mi NE of Ferdinand
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.230, -86.860

Quarter size hail was reported on the north side of Ferdinand.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132439.